Missouri, 2006

Damaging Wind in Missouri, July 21, 2006

July 21, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 1:43 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 21, 1:43 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT FRI JUL 21 2006

.DISCUSSION...
THIS MORNINGS FORECAST SEEMS QUITE ENCOURAGING FOR BREAKING DOWN THE
HEAT WAVE ACROSS THE EASTERN PLAINS AND OZARKS...WHILE ALSO
INCREASING PRECIPITATION CHANCES FOR LATE THIS AFTERNOON AND THIS
EVENINGS PERIODS.  A SEVERE WEATHER EPISODE...TEMPERATURES AND
PRECIP CHANCES FOR TODAY AND TONIGHT WERE THE PRIMARY FORECAST
CHALLENGES.  MEANWHILE COOLER TEMPERATURES ARE ON TAP FOR NEXT
WEEK...HOWEVER...READINGS COULD SOAR BACK INTO THE MID 90S BY
WEDNESDAY.

SHORT TERM (TODAY - TONIGHT)...
A LARGE CONVECTIVE COMPLEX IS NOW UNDERWAY ACROSS NEBRASKA AND
NORTHERN KANSAS.  THIS FEATURE IS BEING GENERATED FROM UNSEASONABLY
STRONG FORCING ASSOCIATED WITH A VERY WELL DEFINED SHORTWAVE
MIGRATING ACROSS THE HIGH PLAINS.  THIS SHORTWAVE ENERGY WILL
APPROACH THE OZARKS LATER THIS AFTERNOON AND EVENING...AND WILL
INTERACT WITH AN AIRMASS CONTAINING SUMMERTIME MOISTURE.  PWATS ON
THE 00Z SOUNDING YESTERDAY EVENING MEASURED AT 1.60 INCHES...WHICH
IS CLOSE TO WHAT THE WRF AND GFS INITIALIZED OVER SW MO.  FALL LIKE
FORCING INTERACTING WITH SUMMERTIME MOISTURE AND INSTABILITY WILL
CREATE A HIGH AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS LATE
AFTERNOON INTO THE EVENING HOURS...ALONG WITH AN EPISODE OF SEVERE
STORMS.  THE SHORTWAVE IS FAIRLY PROGRESSIVE...AND MOST AREAS OF
WESTERN MO AND SE KANSAS WILL CLEAR OUT PRIOR TO MIDNIGHT.  AREAS OF
SOUTH CENTRAL MISSOURI AND CENTRAL MO WILL EXPERIENCE LINGERING
SHOWERS AFTER MIDNIGHT...SO ADJUSTED POP GRIDS WITH THAT IN MIND.

TEMPERATURES WILL BE TRICKY OVER SE KANSAS AND SW MISSOURI THIS
AFTERNOON.  THE CIRRUS SHIELD BLOWING OFF THE ONGOING CONVECTION
WILL LIKELY IMPACT THESE AREAS TODAY...AND REMAINS A QUESTION MARK
ON HOW THIS IS INFLUENCES TEMPS.  WILL MAKE A FINAL DECISION ON TEMPS
JUST PRIOR TO ISSUANCE TIME.  IN THE MEAN TIME ILL BE COLLABORATING
WITH OFFICES TO THE NORTH AND WEST REGARDING TEMPS AND THE ONGOING
EXCESSIVE HEAT WARNING THATS IN EFFECT FOR SE KANSAS AND SW MO.

AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON
THROUGH AROUND MIDNIGHT.  DECENT SHEAR FOR THE TIME OF YEAR WILL
EXIST AS THE SHORTWAVE INFLUENCES DEEP LAYER WIND FIELDS.  WITH
AFTERNOON TEMPERATURES REACHING INTO THE MID AND UPPER 90S AND DEW
POINTS NEAR 70...INSTABILITY WILL BE STRONG.  THE PRIMARY HAZARD TODAY
WILL BE DAMAGING WINDS...HOWEVER...LARGE HAIL CANNOT BE RULED
OUT...AND BOTH WILL BE MENTIONED IN THE HWO.  IM A LITTLE CONCERNED
WITH SUPERCELL AND TORNADO POTENTIAL ALONG THE BOUNDARY AS IT SAGS
INTO SOUTHERN MISSOURI THIS EVENING.  AS A MATTER OF FACT...IT
APPEARS AS THOUGH SPC INSERTED A 2% RISK FOR TORNADOES ACROSS
SOUTHERN MO.

LONG TERM (SATURDAY - THURSDAY)...
MUCH DRIER AIR WILL SPREAD OVER THE REGION BY SATURDAY MORNING WHICH
WILL ELIMINATE PRECIPITATION CHANCES FROM WEST TO EAST.  APPROACHING
SHORTWAVE WILL HELP CARVE OUT AN UPPER LEVEL WEAKNESS/SHEAR
AXIS...THAT WILL EXTEND FROM THE MID MISSISSIPPI RIVER VALLEY TO
SOUTHEAST TEXAS.  THIS WILL COOL TEMPERATURES BACK INTO THE 80S
THROUGH MONDAY.

BY TUESDAY AND WEDNESDAY...WEAK LOW LEVEL SOUTHERLY FLOW WILL
COMMENCE AND SURFACE TO 850 THICKNESSES SUGGEST THAT 90 DEGREE
TEMPERATURES WILL LIKELY OCCUR.  GIVEN THE WEAK LOW LEVEL FLOW
ALONG WITH THE UPPER SHEAR AXIS OVER THE OZARKS...DEEP MOISTURE
RETURN WILL BE TOUGH TO COME BY.  THEREFORE I LEFT PRECIP CHANCES
OUT OF THE FORECAST THROUGH THE REST OF THE LONG TERM PERIODS.
HOWEVER...GIVEN THE NORTHWEST FLOW PATTERN...IT WOULDNT SURPRISE ME
TO SEE A COUPLE OF THUNDERSTORM CLUSTERS POP UP SOMEWHERE OVER THE
CENTRAL OR EASTERN PLAINS IN ANY PERIOD.

&&

.AVIATION...
IFR CONDITIONS WILL LIKELY OCCUR UPON THE ONSET OF WIDESPREAD
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND THIS EVENING.  VFR
CONDITIONS SHOULD COMMENCE AFTER MIDNIGHT FOR ALMOST ALL AREAS OF
SOUTHERN MISSOURI AND SE KANSAS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...EXCESSIVE HEAT WARNING FOR FAR SOUTHWEST MISSOURI THROUGH
FRIDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS THROUGH
FRIDAY.

CRAMER
Hazardous weather outlook, Jul 21, 2:55 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT FRI JUL 21 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 AM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SEVERE THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 70
 MPH...LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND HEAVY RAIN
 CONDUCIVE TO LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
 ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

  DISCUSSION:

 AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE
 REGION THIS AFTERNOON AND INTERACT WITH A MOIST AND UNSTABLE
 AIRMASS.  THIS INTERACTION WILL CAUSE STRONG TO SEVERE THUNDERSTORMS
 TO DEVELOP AND TRACK ACROSS MUCH OF THE REGION. DUE TO STRONG
 LEVELS OF INSTABILITY COMBINED WITH MODERATE WIND SHEAR...LARGE HAIL
 AND DAMAGING WINDS WILL ACCOMPANY MANY OF THESE STORMS. LOCALIZED
 AREAS OF FLASH FLOODING WILL BE POSSIBLE IF STORMS EITHER MOVE
 SLOWLY OR TRAIN OVER THE SAME LOCATIONS FOR LONG PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laclede

When
July 21, 3:40 AM CST
Where
Laclede County, 6 mi NE of Morgan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
37.583, -92.600

Severe thunderstorm wind gusts downed a few power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522959.